Skip to Main content Skip to Navigation
Journal articles

Variable preference relations: Existence of maximal elements

Abstract : We consider variable preference relations, also called reference dependent preference relations, which are typical in the study of dynamic models in economic theories. We introduce a new concept of weak consistency, a generalization of acyclicity, as an immediate regret condition for variable preferences. The main result to establish is on an existence criterion for maximal elements of a space equipped with a weakly consistent variable preference relation. It is expressed via a preference completeness condition which is equivalent to existence of aspiration points. As applications, we show that a number of results known in the recent literature on maximum principles on a space with or without topological structure can be obtained from the unifying approach of this paper. Habit formation and state functions are also discussed in the framework of variable preference relations.
Complete list of metadatas

https://hal-amu.archives-ouvertes.fr/hal-01500879
Contributor : Elisabeth Lhuillier <>
Submitted on : Monday, April 3, 2017 - 5:13:06 PM
Last modification on : Wednesday, August 5, 2020 - 3:18:22 AM

Links full text

Identifiers

Collections

Citation

Dinh The Luc, Antoine Soubeyran. Variable preference relations: Existence of maximal elements. Journal of Mathematical Economics, Elsevier, 2013, 49 (4), pp.251-262. ⟨10.1016/j.jmateco.2013.05.004⟩. ⟨hal-01500879⟩

Share

Metrics

Record views

157